Advertisement

Jump to content


Photo

Full feeling in chest even though on a PPI


  • Please log in to reply
7 replies to this topic

#1 madge

madge

    Prolific Member

  • Members
  • PipPipPip
  • 372 posts

Posted 28 March 2009 - 06:21 PM

Advertisement
I'm taking Nexium but about twice a week I still have a full feeling in my chest after eating. It feels as though the food is just stuffed in my esophagus and won't go down. Usually it's after eating meat or chicken. After awhile it passes. I never get really bad chest pain anymore, nor do I get the uncomfortable lump-in-the-throat sensation I used to get. But that feeling of pressure is uncomfortable top. I'm just wondering whether any of you get it sometimes, in spite of taking reflux meds. I take Nexium in theM and this full feeling usually happens in the evening after dinner. Maybe I should supplement with Mylanta when this happens? I shouldn't really take more Nexium. Any ideas?


Advertisement

#2 Cherrie

Cherrie

    Very Prolific Member

  • Members
  • PipPipPipPip
  • 4,134 posts
  • Country:United States

Posted 28 March 2009 - 09:40 PM

Hi Madge, if your dr. okayed taking Mylanta at night and Nexium in the morning, then I'd say go for it.Sometimes I still get acid despite the PPI I'm taking, so I sup it with very very mild baking soda water (which acts as an acid reducer/nuetralizer like Mylanta) before bed, and within 2 days things usually get better for me.
Let your love flow outward through the universe, to its height, its depth, its broad extent - a limitless love, without hatred or enmity. Then as you stand or walk, sit or lie down, as long as you are awake, strive for this with a one-pointed mind; Your life will bring heaven to earth. -- Sutta Nipata

#3 madge

madge

    Prolific Member

  • Members
  • PipPipPip
  • 372 posts

Posted 29 March 2009 - 12:25 PM

HI, Cherrie...Thanks for replying. At least I'm not alone in getting that full feeling sometimes then. Yes, my doctor did tell me I could take Nexium (20 mg) in the am and Mylanta as needed in the evening. And he doesn't want me taking more Nexium than that because too much means not enough stomach acid to properly process calcium and B vitamins. (There's a lot of osteoporosis and B-12 deficiency in my family.)But the full feeling, kind of like the food is stuck halfway down, is something I still get at times. Maybe I worry more than most because I haven't had an endoscopy since 2006 (when they found irritation at the end of the esophagus...not that I want another one), and also because a close friend of mine died recently from esophageal cancer (and he always had that full feeling in his chest). Maybe I'm just letting that get to me too.Sorry for all the typos in the last message.Madge

#4 Cherrie

Cherrie

    Very Prolific Member

  • Members
  • PipPipPipPip
  • 4,134 posts
  • Country:United States

Posted 29 March 2009 - 01:54 PM

Hi MadgeI'm so sorry for your loss. I totally understand... (((HUGS)))If you haven't had an EGD since 2006, then maybe it's time to ask your dr. if it's time for another one. NOT that there's anything bad that I've suspected, but just for peace of mind -- my dr. wanted me to get another one last time I had severe chest pain even though I had one just the previous year, so...I know what you mean about too much medication making stomach acid become too little. My dr. also has that concern for me, too -- so now I only eat/drink things that are pasturized and/or cleaned very thoroughly and I don't eat avocado anymore, cos I'm more prone to food poisoning than others because some things that can be killed off with normal stomach acid, mine can't do anymore... Still, for me personally at least, when the acid is acting up to the point where my throat and chest hurt etc, I would take the p.m. acid reducer for a couple of days and then I tend to feel much better.Keep in touch and let us know how you do.Cherrie
Let your love flow outward through the universe, to its height, its depth, its broad extent - a limitless love, without hatred or enmity. Then as you stand or walk, sit or lie down, as long as you are awake, strive for this with a one-pointed mind; Your life will bring heaven to earth. -- Sutta Nipata

#5 madge

madge

    Prolific Member

  • Members
  • PipPipPip
  • 372 posts

Posted 29 March 2009 - 05:17 PM

Cherrie, do you mean that you don't take an acid reducer every day but only for a few days when your chest and throat hurt? I also share your concern about stomach acid not being strong enough to help me fend off illnesses. You see, I also have serious (life threatening) allergic reactions to almost all antibiotics. They close my throat. If I get something bacterial like strep throat, it means I need to be treated in a hospital and monitored. That's tricky because using a ventilator to help me breathe can in itself cause staph infections...and they have nothing to treat me for serious staph ones.I've had campylobacter (a nasty type of food poisoning) twice in the last few years, and the last time was October of 2008. While the usual treatment is Cipro (antibiotic), I had to try to get over it without any medication, and fortunately I did. Also had a bad sinus infection this winter and a bad sore throat/cold. Didn't have an antibiotic for the sinus thing either. I never used to get even a cold more than maybe once a year before I had reflux, so I think maybe the Nexium is taking away some of my natural protection against illness (by lowering my stomach acid). I wish I didn't have to take an acid reducer, since some bacterial infections can be pretty dangerous for me without an antibiotic. But reflux surgery isn't an option for me. I've tried DGL licorice. It helps a little, but not completely. Apple cider vinegar was a big mistake...awful chest pain. Doctor says it's not a good idea to take Tums, Mylanta, Gaviscon, etc., on a regular basis either. So, right now I'm just taking the small dose of Nexium (20 mg each am) and using Mylanta to help out at night. I still get some chest pain, fullness, and belching some days, but I really don't know what else to do.Maybe I could try your baking soda idea part of the time. How much baking soda do you use with water? Might be another option for me. (Thanks for letting me vent here.)

#6 Cherrie

Cherrie

    Very Prolific Member

  • Members
  • PipPipPipPip
  • 4,134 posts
  • Country:United States

Posted 30 March 2009 - 11:32 AM

Hi Madgeyeah, I take PPI's every day, but only take the reducer when I need to. I totally feel you -- just this past 6 months I got really really bad food poisoning twice, and everyone else ate the same thing and was fine... I usually use a very small tea spoon and get only like a pinch (very very small amount, hard to describe cos I never weighed it) and then mix with a big coffe mug of plain water. I usually don't drink the whole mug, just 1/3 to 2/3. Although the baking soda is a very very weak base, it is still stronger than Malaax or Gaviscon (a friend of mine who's a chemist told me), so I don't want to over do it. Also, if you've been told by the dr. that you have an ulcer or hiatus hernia or other damage to the stomach/esophageal lining, I would ask the dr. first and see if s/he okays it...Hope you find some relief soon. Keep us posted.Cherrie
Let your love flow outward through the universe, to its height, its depth, its broad extent - a limitless love, without hatred or enmity. Then as you stand or walk, sit or lie down, as long as you are awake, strive for this with a one-pointed mind; Your life will bring heaven to earth. -- Sutta Nipata

#7 leeballz

leeballz

    Prolific Member

  • Members
  • PipPipPip
  • 111 posts

Posted 03 April 2009 - 03:32 PM

Madge, have you tried taking a muscle relaxer when you feel the tightness? I too get "tight" and "full" feelings in my chest, tho it's mostly in my stomach, after eating. I take half of an ativan pill and it really seems to help with the pressure. It could be that one of your stomach or esophagus muslces is spasming. At least that's one of the theories my doctor has for me...

#8 madge

madge

    Prolific Member

  • Members
  • PipPipPip
  • 372 posts

Posted 04 April 2009 - 07:24 PM

Cherrie, like you, I got campylobacter recently, which is a really nasty bacterial food poisoning. It's the second time I've had it in a few years. And like you, I ate the same thing everyone else did but I'm the only one that got food poisoning. I'll check with my doctor about the baking soda, although a small pinch in a full mug of water isn't a lot.leebalz, I'll also check about a muscle relaxant. Thanks very much.





Advertisement


About Us | Contact Us | Advertise With Us | Disclaimer | Terms of Service | Crisis Resources

Irritable Bowel Syndrome |  Inflammatory Bowel Disease |  Crohn's Disease |  Ulcerative Colitis |  Fibromyalgia |  GERD - Reflux Disease


©Copyright 1995-2014 All rights reserved IBS Self Help and Support Group

Website Monitoring by: AlertBot



This website is certified by Health On the Net Foundation. Click to verify. We comply with the HONcode standard for trustworthy health information: verify here